Alabama, 2011

Damaging Wind in Alabama, August 20, 2011

August 20, 2011 · NWS BMX · 1 event in 1 county or zone

On Saturday, August 20, diurnally driven thunderstorms developed across Central Alabama, initiating along outflow boundaries from the previous day's convection initially. Although the thunderstorms remained below severe limits on this day, isolated damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Saturday, August 20, diurnally driven thunderstorms developed across Central Alabama, initiating along outflow boundaries from the previous day's convection initially. Although the thunderstorms remained below severe limits on this day, isolated damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM CST, 28 minutes earlier.

Area forecast discussion, Aug 20, 2:15 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT SAT AUG 20 2011

.DISCUSSION...

ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON.
MOSTLY DIURNAL IN NATURE...THEY SHOULD QUICKLY DISSIPATE AROUND
SUNSET. THERE IS AN OLD MCS DIVING SOUTHWARD ACROSS NORTHERN
MISSISSIPPI. WILL JUST HAVE TO WAIT AND SEE HOW IT PROGRESSES
THROUGH THE LATER AFTERNOON HOURS BUT EXPECT IT AT THIS POINT TO
STAY WEST OF THE STATE. WHERE IT HAS NOT RAINED IT HAS BEEN A VERY
HOT DAY WITH HIGHS IN THE MID 90S AND EVEN A FEW UPPER 90S IN THE
WEST.

STILL EXPECTING A SHORTWAVE TO PASS THROUGH THE TENNESSEE VALLEY
TOMORROW AND PUSH A DRIER AIRMASS THROUGH THE STATE WITH SCATTERED
SHOWERS AND THUNDERSTORMS ALONG A BOUNDARY THAT SHOULD PUSH TOWARDS
THE GULF COAST BY TUESDAY NIGHT. IF THERE IS ANY SHOWER/TSTORM
DEVELOPMENT MONDAY OR TUESDAY...IT WILL BE IN THE FAR SOUTHERN
COUNTIES...BUT EVEN DOWN THERE ISOLATED CHANCES AT BEST.

BIGGER QUESTIONS REVOLVE AROUND THE MIDWEEK UPPER WAVE THAT IS
FORECAST TO EJECT OUT OF THE NORTHERN PLAINS AND DIVE SOUTHEASTWARD
ON WEDNESDAY. MODELS ARE HAVING SOME TROUBLE DETERMINING THE
STRENGTH OF THIS FEATURE AND IF IT WILL BE SUFFICIENT ENOUGH TO
CARVE OUT A SHORT TERM PERSISTENT TROUGH OVER THE EASTERN CONUS. AT
THIS TIME IT SEEMS REASONABLE TO KEEP THE CHANCE POPS FOR WEDNESDAY
AND THURSDAY GIVEN THE SHORTWAVE ENERGY AROUND THE SOUTHEAST. STILL
A DECENT SPREAD AMONGST THE VARIOUS LONG TERM MODELS ON HOW THIS
TROUGH WILL AFFECT THE POTENTIAL TRACK OF TROPICAL SYSTEM SCHEDULED
TO APPROACH THE FLORIDA AREA NEXT FRIDAY/SATURDAY. OBVIOUS LOWER
CONFIDENCE IN THE LONG TERM AT THIS POINT.

TEMPERATURES WILL BE TYPICAL FOR AUGUST WITH HIGHS IN THE 90S AND
LOWS IN THE UPPER 60S TO MID 70S.

&&

.AVIATION...

18Z TAF DISCUSSION.

OUTSIDE OF THE AFTERNOON AND OR EVENING SCATTERED CONVECTION...THERE
ARE LITTLE TO NO CONCERNS ABOUT AVIATION THROUGH THE NEXT 12 OR MORE
HOURS.  THE CONVECTION COULD OCCUR AT ANY SITE....BUT PROBABLY WILL
HAVE THE BEST CHANCE AT BHM...EET...MGM...OR TOI.
OTHERWISE...ADDITIONAL MVFR FOG MAY OCCUR DURING THE EARLY MORNING
HOURS AT ANY GIVEN SITE DEPENDING ON THE PLACEMENT OF AFTERNOON
CONVECTION AND SOIL MOISTURE CONTENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  90  69  90  66 /  20  50  20  10  10
ANNISTON    72  93  72  92  68 /  20  40  20  10  10
BIRMINGHAM  76  93  74  93  71 /  20  40  20  10  10
TUSCALOOSA  75  95  73  94  72 /  20  40  20  10  10
CALERA      74  93  73  93  70 /  20  40  20  10  10
AUBURN      73  91  73  91  71 /  20  40  20  20  20
MONTGOMERY  75  94  74  95  72 /  20  40  20  20  20
TROY        72  93  71  93  70 /  20  30  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/17
Hazardous weather outlook, Aug 20, 12:27 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT SAT AUG 20 2011

ALZ011>015-017>050-211830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
127 PM CDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE STORMS WILL BE POSSIBLE AREAWIDE FROM 1 PM
THROUGH 9 PM. STRONG DAMAGING WIND GUSTS WILL BE THE MAIN THREAT WITH
ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 12:25 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT SAT AUG 20 2011

ALZ037-038-047-201900-
CHAMBERS AL-LEE AL-TALLAPOOSA AL-
125 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAMBERS...EASTERN
TALLAPOOSA AND NORTHWESTERN LEE COUNTIES UNTIL 200 PM CDT...

AT 121 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WEST CHAMBERS...OR 6 MILES EAST OF CAMP HILL...
MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OPELIKA...
  STURKIE...
  WAVERLY...
  OAK BOWERY...
  ROXANA...

&&

LAT...LON 3262 8534 3260 8576 3289 8570 3293 8547
TIME...MOT...LOC 1825Z 346DEG 9KT 3282 8554

17/KLAWS
Special weather statement, Aug 20, 12:44 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT SAT AUG 20 2011

ALZ025-035-036-201915-
CHILTON AL-COOSA AL-SHELBY AL-
144 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...NORTHWESTERN
COOSA AND NORTHEASTERN CHILTON COUNTIES UNTIL 215 PM CDT...

AT 139 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BLUE SPRINGS...OR 6 MILES SOUTHWEST OF TALLADEGA
SPRINGS...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLUE SPRINGS...
  MARBLE VALLEY...
  LAY LAKE DAM...

&&

LAT...LON 3289 8659 3311 8667 3317 8649 3314 8648
      3313 8646 3312 8646 3311 8649 3310 8643
      3298 8634
TIME...MOT...LOC 1844Z 337DEG 3KT 3306 8653

17/KLAWS
Special weather statement, Aug 20, 12:56 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT SAT AUG 20 2011

ALZ036-043-201930-
COOSA AL-ELMORE AL-
156 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELMORE AND SOUTHEASTERN
COOSA COUNTIES UNTIL 230 PM CDT...

AT 153 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EQUALITY.  THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EQUALITY...
  NIXBURG...
  COTTAGE GROVE...
  CENTRAL...
  FISHPOND...

&&

LAT...LON 3264 8603 3268 8627 3286 8626 3287 8601
TIME...MOT...LOC 1856Z 274DEG 1KT 3276 8616

17/KLAWS
Special weather statement, Aug 20, 1:08 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT SAT AUG 20 2011

ALZ027-036-201945-
COOSA AL-TALLADEGA AL-
208 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
NORTHERN COOSA COUNTIES UNTIL 245 PM CDT...

AT 207 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STRICKLAND CROSSROADS...OR 6 MILES WEST OF
STEWARTVILLE.  THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STEWARTVILLE...
  WEOGUFKA...
  SYLACAUGA...
  UNITY...
  GANTTS QUARRY...

&&

LAT...LON 3319 8617 3297 8623 3304 8647 3321 8642
TIME...MOT...LOC 1908Z 283DEG 1KT 3311 8634

17/KLAWS
Special weather statement, Aug 20, 2:35 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT SAT AUG 20 2011

ALZ024-025-202100-
JEFFERSON AL-SHELBY AL-
335 PM CDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHELBY AND SOUTHERN
JEFFERSON COUNTIES UNTIL 400 PM CDT...

AT 334 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BESSEMER.  THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HOOVER...
  HELENA...
  PELHAM...
  ROSS BRIDGE...
  BLUFF PARK...

&&

LAT...LON 3333 8672 3317 8692 3337 8708 3346 8693
TIME...MOT...LOC 2036Z 312DEG 1KT 3338 8693

17/KLAWS

The radar

The Birmingham radar (KBMX), 24 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 20, 2:43 PM CST
Where
Jefferson County, 1.26 mi NNE of Morgan
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.348, -86.915

The top portion of a tree snapped off and fell onto Hilltop Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345029.